Indiana, 2022

Strong Wind in Indiana, April 23, 2022

April 23, 2022 · NWS IND · 1 event in 1 county or zone

Robust breezes downed a large dead tree in Owen County, killing two children.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Robust breezes downed a large dead tree in Owen County, killing two children.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 23, 5:58 PM EST, 2 minutes earlier.

Area forecast discussion, Apr 23, 5:58 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
658 PM EDT Sat Apr 23 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday night)
Issued at 306 PM EDT Sat Apr 23 2022

Ridging over the Ohio Valley has lead to mostly clear skies and
ample SW induced WAA. As of this afternoon, surface observations are
recording low 80s across the area, which is the first for this year.

Tight pressure gradients have set up aloft between high pressure to
the SE and a strong low to the NE. Gusty winds will continue through
the day, peaking near 35 to 40 mph this afternoon before decreasing
slightly overnight. The tight gradients and SW flow will remain over
the area into Sunday, thus keeping gusty conditions, again up to
40 mph, and WAA for the day Sunday.

As the low tracks NNE from the north central plains into Canada, an
associated cold front will bring a line of showers and storms to
the area for the end of the weekend. The rain is expected to move
in from the west starting tomorrow afternoon and advance eastward
through the evening. Models then show the front stalling some
overnight, which will lead to rain totals up to an inch from late
evening and through the night. Given the warmth and moisture,
instability will at least allow for for embedded thunderstorms at
times. With the LLJ aloft, some storms could potentially bring
isolated strong to damaging winds to the surface.

&&

.Long Term...(Monday through Saturday)
Issued at 306 PM EDT Sat Apr 23 2022

- Showers/Thunderstorms Monday morning ending NW-SE Monday afternoon

- Dry weather with cool temperatures Tuesday through Thursday

- More Thunderstorms possible Saturday

Monday...

The cold front will be dropping southeast across central Indiana
Monday morning. But lingering moisture and impulses around a broad
central trough will keep the convection lingering Monday morning
before ending from northwest to southeast Monday afternoon as much
drier air moves in and surface high pressure approaches in the wake
of the front. After coordinating with adjacent offices, the blend
looks to slow moving things out, so will revert closer back to the
previous PoP forecast for Monday afternoon and evening. Morning
convection and cold advection in the wake of the front will result
in slightly below normal temperatures in the lower to middle 60s.

Monday Night through Tuesday Night...

Although the broad upper trough will finally move through Tuesday
afternoon, surface high pressure and a dry column, per model
soundings and rh time sections, support little cloud cover and below
normal temperatures with afternoon highs only in the 50s Tuesday and
overnight lows in the 30s Tuesday night. Weak surface low pressure
gradient and little cloud cover suggest frost will be possible. May
at some point need to issue frost headlines.

Wednesday and Wednesday night...

Broad surface high pressure will start off over the Great Lakes and
Ohio Valley Wednesday before gradually moving into the eastern Great
Lakes and southeastern states Wednesday night. This will allow for
plenty of sunshine Wednesday but still cool temperatures with highs
mostly in the 50s. By Wednesday night, model soundings and rh time
sections suggest increasing clouds over the Mississippi Ridge. This
may keep the area from experiencing more frost.

Thursday through Saturday...

Finally, a developing Rockies system is expected to move into the
Great Lakes next weekend, although confidence is low with timing of
rain with a myriad of model timing and strength differences. With
that said, will not make any changes to the blend with small shower
chances over the Wabash Valley to start on Thursday and chances over
all of central Indiana by Friday. With south and southwest winds
ahead of the front, confident in moderating temperatures but not as
much regarding specifics. 60s for highs next weekend look reasonable
for now but will depend again on timing and how much sun is able to
peak through the clouds and how much convection is around.

&&

.Aviation...(00Z TAF Issuance)
Issued at 658 PM EDT Sat Apr 23 2022

IMPACTS:

- VFR conditions through late afternoon Sunday
- Southerly wind gusts periodically up to 30kts early this
evening and again on Sunday
- Low level wind shear concerns tonight
- Scattered convection by mid to late afternoon...especially at KLAF

DISCUSSION:

Strong S/SW winds continue across the region early this evening with
gusts periodically reaching 30-35kts in a well mixed boundary layer
and clear skies. Expect a subtle increase in mid and high level
clouds overnight but skies will generally remain mostly clear. Winds
will remain a factor at the surface...and through the boundary layer
as the arrival of stronger flow aloft will promote low level wind
shear concerns for much of the overnight. Surface gusts will
continue at 20-25kts periodically through daybreak Sunday.

The slow but steady approach of a cold front from the west on Sunday
will lead to increasing clouds from the west into the early
afternoon followed by developing scattered convection focused
primarily over the northwest portion of central Indiana from mid
afternoon into the early evening. KLAF will be impacted with
potential for a few showers and storms to reach KHUF and KIND prior
to 00Z. More widespread showers with embedded storms will overspread
the region Sunday night. Southerly wind gusts will again increase by
Sunday afternoon to 30-35kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...KH
Long Term...MK
Aviation...Ryan
Hazardous weather outlook, Apr 23, 2:51 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
351 PM EDT Sat Apr 23 2022

INZ021-028>031-035>049-051>057-060>065-067>072-242000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
351 PM EDT Sat Apr 23 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Wind gusts up to around 40 mph are possible this afternoon and
evening

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts up to around 40 mph are possible Sunday afternoon.

Thunderstorms are possible Sunday evening through Monday. A few
storms could have strong winds and cloud to ground lightning is a
hazard in any thunderstorm.

Frost and freezing conditions are possible across parts of central
Indiana Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Owen

When
April 23, 6:00 PM EST
Where
Owen forecast zone
Measured
43 kt (49 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Robust breezes downed a large dead tree at Indian Oaks Campground in northeastern Owen County, which fell on a golf cart that two children were in, killing both. Nearby ASOS in Bloomington, IN showed peak gusts that afternoon as high as 41 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Owen2022-04-239MaleOutside/Open AreasDirect
Strong Wind, Owen2022-04-238FemaleOutside/Open AreasDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011588.